Reactions 1680, p182 - 2 Dec 2017
Ventricular arrhythmia secondary to electrolyte
disturbance and Brugada syndrome : case report
A 16-year-old boy died due to ventricular arrhythmia
secondary to electrolyte disturbance and Brugada syndrome
following treatment with insulin aspart and insulin glargine.
The boy found dead on his bed in the morning. He had been
diagnosed with type 1 diabetes mellitus at the age of 15 years.
He had been receiving insulin aspart injection approximately
12 units thrice daily at meal depending upon existing blood
sugar level and carbohydrate load and insulin glargine 30 units
injection at bed time. On the evening prior to his death, he had
full meal and received insulins and went to bed as usual. In the
next morning, he was found dead lying face down on his bed.
An autopsy, did not provide exact cause of death. Genetic
analysis of autopsy DNA showed a missense mutation in the
GPD1L gene. His father also have the same mutation with QT
prolongation. The findings suggested that the probable cause
of death was ventricular arrhythmia secondary to electrolyte
disturbance and Brugada syndrome.
Author comment: "The patient may have died from a
ventricular arrhythmia, secondary to occult Brugada
syndrome, triggered by a full stomach and insulin."
Skinner JR, et al. Diabetic dead-in-bed syndrome: A possible link to a cardiac ion
channelopathy. Case Reports in Medicine 2014: 2014. Available from: URL: http://
doi.org/10.1155/2014/647252 - New Zealand
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved